Kansas, 2009

Hail and Damaging Winds in Kansas, August 25, 2009

August 25, 2009 · NWS DDC · 8 events in 6 counties and zones

Severe thunderstorms during the last afternoon and evening produced mainly high wind gusts but there was one isolated hail report.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Severe thunderstorms during the last afternoon and evening produced mainly high wind gusts but there was one isolated hail report.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 25, 2:07 PM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 25, 2:07 PM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
307 PM CDT TUE AUG 25 2009

.DISCUSSION...

DAYS 1-2...

THERE ARE A LOT OF CHALLENGES WITH TODAYS FORECAST BUT THE MOST
DIFFICULT ARE POPS AND TEMPS FOR TOMORROW.

THE UPPER RIDGE HAS WEAKEND AS EXPECTED TODAY AS A STRONG SYSTEM
MOVES ACROSS THE NRN PLAINS. THE RIDGE AXIS IS NOW ORIENTED SW TO NE
FROM ROUGHLY WEST TEXAS TO THE LOWER GREAT LAKES. SW FLOW ALOFT HAS
DEVELOPED OVER FROM THE SRN ROCKIES ACROSS THE CENTRAL PLAINS
ALLOWING A PLUME OF SUBTROPICAL MOISTURE TO EDGE IN OVER WESTERN
KANSAS. BASED ON WATER VAPOR AND UPPER ANALYSIS THERE ARE SEVERAL
WAVES OF INTEREST IN THE FLOW. THE MOST IMPRESSIVE LOOKING IS
CURRENTLY SWIRLING ACROSS NRN ARIZONA. BUT ONE OF MORE IMMEDIATE
CONCERN SEEMS TO BE LOCATED NEAR THE RIGHT ENTRANCE TO A WEAK
40-50KT JETSTREAK NOW COMING INTO SOUTH-CENTRAL NM.

IN THE LOWER LEVELS, A SFC COLD REMAINS DRAPED ACROSS THE
DDC FA, STRETCHING FROM THE NRN EDGE OF A BROAD SFC LOW NEAR
CONCORDIA THROUGH GREAT BEND TO CLARK COUNTY AND INTO OKLAHOMA AS OF
25/20Z. SFC MOISTURE POOLING BEHIND THE FRONT HAS KEPT DEWPTS IN
THE L-M 60S OVER SW KS TODAY WHICH HAS CONTRIBUTED TO LOWER MAX
TEMPS VS YESTERDAY. DUE TO THE SW FLOW ALOFT THE FRONT HAS
MOVED LITTLE TODAY AND THAT WILL CONTINUE TO BE THE CASE UNTIL THE
MAIN TROF EJECTS OUT OF THE DESERT SW EARLY TOMORROW. THE FRONT IS
PRETTY WELL DEFINED UP THROUGH H85 AND H7 AS WELL AND IS TILTED
BACK TOWARD THE NW, WITH THE H7 FRONT LOCATED JUST NW OF THE DDC
FA AS OF 12Z. AS WEAK UPPER IMPULSES BEGIN TO COME OUT INTO
WESTERN KS LATE THIS AFTERNOON AND EVENING, AM EXPECTING
CONVECTION TO DEVELOP. IT COULD POP UP INVOF OF THE SFC FRONT AS
SUGGESTED BY THE NAM BUT THE RUC AND GFS WOULD HAVE MORE ACTIVITY
OVER THE NORTH, ALONG THE H7 BAROCLINIC ZONE. NEVERTHELESS, WILL
BE WATCHING FOR CONVECTION EVERYWHERE BUT THINK THE BEST CHANCE IS
NORTH AND WEST, UNDER THE MOISTURE PLUME, NR THE LL POOLING
MOISTURE, AND CLOSER TO THE EMERGING DYNAMICS. AS HAS BEEN
DISCUSSED FOR THE LAST SEVERAL SHIFTS, SEVERE WEATHER IS NOT VERY
LIKELY AS THERE IS LITTLE FLOW ALOFT AND THUS WEAK SHEAR. CANT
RULE OUT AND ISOLATED SVR WIND EVENT, BUT ORGANIZED SVR IS NOT
EXPECTED.

THE FIRST SIGNIFICANT DISTURBANCE (THE ONE CURRENTLY OVER SC NM)
KICKS OUT ACROSS KANSAS THIS EVENING AND EARLY TONIGHT PROVIDING AN
INCREASING CHANCE OF SHOWERS/STORMS, ESP ALONG THE H85-H7 BAROCLINIC
ZONE (NRN 2/3RDS OF DDC FA). THIS WILL BE FOLLOWED BY THE MAIN TROF
LATE TONIGHT THROUGH TOMORROW. THIS LOOKS LIKE A FAIRLY WIDESPREAD
BUT LOW IMPACT/LOW QPF EVENT. WOULDNT EXPECT MUCH MORE THAN A
QUARTER INCH IN MOST PLACES BUT A FEW SPOTS MIGHT PICK UP A HALF
INCH, IF SHOWERS/STORMS PERSIST. TEMPS FOR TONIGHT SHOULD BE SIMILAR
TO LAST NIGHT BUT TOMORROWS HIGHS ARE PROVING TRICKY. THERE IS A
10-DEGREE SPREAD BETWEEN THE NAM AND GFS MOS HIGHS TOMORROW. IT ALL
REALLY DEPENDS ON WHICH MODEL IS CORRECT WITH PRECIP - THE WETTER
(COOLER) NAM OR THE DRIER (WARMER) GFS. RIGHT NOW THE NAM IS
HANDLING TEMPS ON THE NORTH SIDE OF THE FRONT BETTER AND THUS WILL
LEAN TOWARD IT. HOWEVER, THE NAM HAS HIGHS ONLY IN THE 70S ACROSS
MUCH OF WRN KS SO I WONT GO ALL THE WAY, BUT RATHER SPLIT THE
DIFFERENCE AND KEEP OUR LOW 80S FCST.

PRECIP MAY LINGER INTO THU AM BUT BY LATE MORNING THE FLOW TURNS
NORTHERLY ALOFT AND ALL THE SYNOPTIC FORCING SHIFTS SOUTH OF US.
HOWEVER, TEMPS ALOFT WILL BE CHILLY (+6 AT H7 AND -9 AT H5) AND
UPSLOPE LOW LEVEL FLOW MAY BE ENOUGH TO GENERATE SOME STORMS OVER
ERN COLORADO. GIVEN THE MEAN NRLY FLOW, ANY STORMS SHOULD STAY
WEST OF THE BORDER BUT WILL KEEP SOME SLIGHT CHANCES GOING ALONG
THE KS/CO BORDER INTO THU AFTERNOON AS WELL. -WRIGHT

DAYS 3-7...

THE MEDIUM RANGE MODELS CONTINUE...FOR THE MOST PART...TO BE IN GOOD
AGREEMENT WITH THE DEVELOPMENT OF OF THE UPPER LEVEL RIDGE OVER THE
WESTERN CONUS AND THE STRONG UPPER SYSTEM DIGGING INTO THE GREAT
LAKES REGION THIS WEEKEND.

THE 00Z UKMET/ECMWF AND CANADIAN ARE VERY SIMILAR AT 144 HOURS IN
SHOWING A CLOSED UPPER LOW IN THE VICINITY OF THE GREAT LAKES
WHEREAS THE GFS IS INDICATING A MORE PROGRESSIVE OPEN UPPER TROUGH
WHICH IT HAS BEEN HOLDING ON TO FOR SEVERAL RUNS. A LOOK AT THE GFS
ENSEMBLES SHOW THAT SOME MEMBERS ARE LEANING TOWARD A CLOSED UPPER
LOW HOWEVER.

AT ANY RATE...THE TREND TOWARD NORTHWESTERLY FLOW ALOFT WILL RESULT
IN A COLD FRONT PUSHING SOUTH THROUGH THE CENTRAL HIGH PLAINS LATE
FRIDAY AND LAYING OUT FROM THE EASTERN SLOPES IN COLORADO BACK TO
THE SOUTH/SOUTHEAST. TEMPERATURES ON SATURDAY AND SUNDAY SHOULD BE
FAIRLY MILD IN THE UPPER 70S TO MID 80S. THE MODELS CONTINUE TO HINT
AT SOME PRECIPITATION BREAKING OUT AS WEAK DISTURBANCES MOVE OUT
ALONG THE MID LEVEL BAROCLINIC ZONE FROM THE CENTRAL ROCKIES ACROSS
THE CENTRAL HIGH PLAINS. WILL CONTINUE WITH WHAT THE PREVIOUS SHIFT
HAD FOR SUNDAY AND ALSO THROW IN SOME SMALL POPS FOR THUNDERSTORMS
ON MONDAY.

EARLY NEXT WEEK SHOULD SEE A RETURN OF SOMEWHAT WARMER TEMPERATURES
AS THE UPPER FLOW BECOMES MORE ZONAL...ALLOWING TEMPERATURES TO WARM
AROUND THE REGION.

&&

.AVIATION...

A WEAK COOL FRONT SITUATED FROM EAST OF HAYS TO SOUTHEAST OF DODGE
CITY WILL CONTINUE TO SLOWLY OOZE EAST AND SOUTHEAST THROUGH THE
REST OF THE DAY.  SURFACE CONVERGENCE IS PRETTY WEAK AROUND THIS
FRONT BUT THERE COULD BE ENOUGH TO POP AN ISOLATED THUNDERSTORM
ALONG THE FRONT LATER THIS AFTERNOON.  AN UPPER DISTURBANCE MOVING
NORTHEAST OUT OF NEW MEXICO WILL HELP FOCUS SCATTERED THUNDERSTORM
DEVELOPMENT OVER EASTERN COLORADO AND WESTERN KANSAS LATER THIS
AFTERNOON INTO TONIGHT.  HARD TO PIN DOWN EXACTLY WHERE THE
THUNDERSTORMS WILL DEVELOP AND MOVE BUT FOR NOW WILL HAVE A MENTION
OF CBS IN THE CLOUD GROUPS FOR THE TAFS AT DDC/GCK AND HAYS.
THE FRONT SHOULD BEGIN TO HEAD SOUTH IN EARNEST LATER TONIGHT AS
SURFACE HIGH PRESSURE BUILDS BEHIND IT.  LOW LEVEL MOISTURE POOLING
BEHIND THE FRONT COULD RESULT IN MVFR AND POSSIBLY IFR CIGS
DEVELOPING BEHIND THE FRONT LATE TONIGHT INTO WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  81  59  82 /  40  50  50  10
GCK  65  80  58  81 /  40  50  50  10
EHA  64  82  59  82 /  40  40  40  20
LBL  66  82  60  82 /  40  50  50  20
HYS  64  80  58  81 /  60  50  50  10
P28  70  86  65  83 /  30  50  50  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN34/02/02
Hazardous weather outlook, Aug 25, 3:13 AM CST, 13 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
413 AM CDT TUE AUG 25 2009

KSZ030-031-043>046-061>066-074>081-084>090-261000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
413 AM CDT TUE AUG 25 2009 /313 AM MDT TUE AUG 25 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL DROP SOUTH FROM NORTHWEST KANSAS TO NEAR PRATT
AND COLDWATER BY 7 PM TONIGHT...THEN MOVE SOUTH ACROSS THE REMAINDER
OF SOUTH CENTRAL KANSAS OVERNIGHT. SCATTERED THUNDERSTORMS WILL BE
POSSIBLE MAINLY NORTH OF A LINE FROM LARNED TO SCOTT CITY IN THE
AFTERNOON THEN SPREAD SOUTH INTO MUCH OF SOUTHWEST AND SOUTH
CENTRAL KANSAS THIS EVENING AND OVERNIGHT. SEVERE THUNDERSTORMS
ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN UPPER AIR DISTURBANCE WILL SET OFF MORE SHOWERS AND THUNDERSTORMS
ON WEDNESDAY ACROSS SOUTHWEST AND SOUTH CENTRAL KANSAS. SOME SHOWERS
AND ISOLATED THUNDERSTORMS WILL LINGER SOUTH OF LINE FROM PRATT TO
DODGE CITY AND GARDEN CITY ON THURSDAY MORNING THEN END NEAR ELKHART
BY THURSDAY AFTERNOON. SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

The radar

The Dodge City radar (KDDC), 115 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Trego

When
August 25, 4:30 PM CST
Where
Trego County, 14.34 mi WSW of Trego Center
Measured
1 in hail
Reported by
Public
Coordinates
38.790, -100.140

Thunderstorm Wind, Stafford

When
August 25, 6:30 PM CST
Where
Stafford County, 3.34 mi ESE of Stafford
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.960, -98.540

Multiple power poles were blown down.

Thunderstorm Wind, Stafford

When
August 25, 6:30 PM CST
Where
Stafford County, 3.81 mi E of Hudson
Measured
70 kt (81 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
38.100, -98.600

Multiple power poles were blown down by the high wind.

Thunderstorm Wind, Ellis

When
August 25, 6:40 PM CST
Where
Ellis County, Victoria
Measured
70 kt (81 mph) estimated gust
Property damage
$750
Reported by
Emergency Manager
Coordinates
38.850, -99.150

A power pole was blown down.

Thunderstorm Wind, Pratt

When
August 25, 6:54 PM CST
Where
Pratt County, 0.88 mi SE of Pratt Muni Arpt
Measured
70 kt (81 mph) estimated gust
Property damage
$9,000
Reported by
Law Enforcement
Coordinates
37.690, -98.740

Multiple power poles were blown down.

Thunderstorm Wind, Ellis

When
August 25, 6:55 PM CST
Where
Ellis County, 1.07 mi E of Catharine
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.930, -99.200

Winds of 60 mph were estimated at this location.

Thunderstorm Wind, Morton

When
August 25, 7:30 PM CST
Where
Morton County, Elkhart
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
37.000, -101.900

Winds were estimated to be 60 mph.

Hail, Scott

When
August 25, 11:52 PM CST
Where
Scott County, 2.99 mi NW of Manning
Measured
2 in hail
Reported by
Public
Coordinates
38.580, -100.760

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195322, 195323, 195324, 195325, 195326, 195327, 195328, 195329.